MAUDE Adverse Event Report: TERUMO MEDICAL CORPORATION CAPIOX FX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO MEDICAL CORPORATION CAPIOX FX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS
Model Number N/A
Medical Device Problem Code Pumping Problem (3016)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/12/2024
Type of Reportable Event Serious Injury
Event or Problem Description
The user facility reported that during the surgery, the pco2 rose steadily for reasons that are yet unexplained.The gas flow at the sechrist-gas blender was set to maximum.Despite appropriate counter-regulation, the acb surgery proceeded with a continuous rise in co2.There was no increase in pressure in the oxygenator.The gas filter was exchanged; however, there was still no increase of the pressure.Furthermore, there was also an oxygenation problem.The oxygenator was immediately connected to an external oxygen supply and the emergency change was prepared in parallel.The situation improved significantly immediately after the oxygenator was changed.The oxygenator was changed out due to poor gas exchange performance.There was no harm to the patient.The event results did result in patient injury and medical/surgical intervention was needed.The procedure outcome was not reported.
 
Additional Manufacturer Narrative
A3b: gender: n/a.D6a: implanted date: device was not implanted d6b: explanted date: device was not explanted e2: health professional: unknown e3: occupation: unknown.The actual device has been returned for evaluation.The investigation is currently ongoing.A follow-up report will be submitted once the investigation is complete.Manufacturing record and the shipping inspection record of the actual sample found no anomaly.No other similar report was found.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the device return date in section d9, update section h3, and to provide the completed investigation results.Visual inspection of the actual sample upon receipt found no anomaly such as a breakage.The actual sample, after having been rinsed and dried, was tested for the o2 transfer and co2 removal performance in accordance with the product inspection protocol.It was confirmed to meet the factory's specifications.No anomaly was found.[bovine blood conditions] hb: 12g/dl, temp.: 37°c., ph: 7.4, svo2: 65%, pvco2: 45 mmhg, [circulation conditions] blood flow rate: 6 l/min and 4 l/min, v/q:1, fio2: 100%, [o2 transfer volume] @6l/min: 385 ml/min., @4l/min: 276 ml/min.[co2 removal volume] @6l/min: 317 ml/min., @4l/min: 233 ml/min.Review of the pump record: the patient's height: 175 cm, weight: 76 kg and bsa: 1.91 m 2.Target flow rate: 4.58 l/min.Circulation conditions (fio 2, gas flow rate) and blood gas data (svo2, po 2, pco 2) were as follows: time, fio2 (%), gas flow rate (l/min), svo2 (%) po2/pco2 (mmhg): 09:30, 65, 2.5, 86, 122/54.2.09:40, 4.5, 73,.10:15, 206/74.10:20, 80, 10, 73.10:30, 80, 66, 170/91.5.10:40, 100, 76.10:45, 527/40.6.10:50, 91.11:00, 79 478/32.3.Until 10:40, though fio2 and gas flow rate were raised, svo2 (po2) decreased with increasing pco2.No decrease in temperature was observed throughout the circulation.From this, it was thought that the increasing pco2 was not affected by temperature (the lower the temperature of the blood, the easier carbon dioxide dissolves = the harder it is to remove).It was not possible to read the exact time when the oxygenator was changed out; however, the flow rate was decreased 10:40, and at 10:45, po2 increased and pco2 decreased, it was thought to be after 10:40 when the oxygenator was replaced.Based on the investigation result, the gas transfer performance of actual sample after rinsing met the factory's specifications, and no anomaly was found in the manufacturing records.Since no anomaly was found in the actual sample, the cause of occurrence could not be clarified.Relevant instructions for use (ifu) reference: "start gas supply with v/q=1, and fio2=100%, then make adjustments based on blood gas measurements." "measure blood gases and make necessary adjustments as follows.A.Control pao2 by changing concentration of oxygen in ventilating gas using gas blender.To decrease pao2, decrease fio2.To increase pao2, increase fio2.B.Control paco2 by changing the total gas flow.To decrease paco2, increase total gas flow.To increase paco2, decrease total gas flow." "a phenomenon called wet lung may occur when water condensation occurs inside fibers of microporous membrane oxygenators with blood flowing exterior to the fibers.This may occur when oxygenators are used for a longer period of time.If water condensation and/or a decrease in pao2 and/or an increase in paco2 is noted during extended oxygenator use, briefly increasing the gas flow rate may improve the performance.Increase gas flow rate, to 20 l/min for 10 seconds.Do not repeat this flushing technique, even if oxygenator performance is not improved.".

Brand Name
CAPIOX FX OXYGENATOR
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO MEDICAL CORPORATION
950 elkton blvd.
elkton MD 21921
Manufacturer (Section G)
TERUMO CORPORATION, ASHITAKA
reg. no. 9681834
150 maimaigi-cho
fujinomiya city, 418
JA   418
Manufacturer Contact
gina digioia
265 davidson ave
suite 320
somerset, NJ 08873
4103927218
MDR Report Key19286911
Report Number9681834-2024-00080
Device Sequence Number18046378
Product Code DTZ
UDI-Device Identifier04987350701060
UDI-Public04987350701060
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K071494
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2026
Device Model NumberN/A
Device Catalogue NumberCX*FX25E
Device Lot Number230809
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/08/2024
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/17/2024
Supplement Date Received by Manufacturer05/08/2024
Initial Report FDA Received Date05/10/2024
Supplement Report FDA Received Date05/30/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/09/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age68 YR
Patient SexMale
Patient Weight76 KG